Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 124, NWS Twin Cities, MN

July 8, 1999Le Sueur County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 8, 1999, 7:42 AM CDT for Le Sueur County, Minnesota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1999, 7:42 AM CDT (12:42 UTC)
Expired
Jul 8, 1999, 8:15 AM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:42 AM CDTHail 0.75Greenland, MN
Jul 8, 7:45 AM CDTHail 0.75Elysian, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 081243 RRA
SVRMSP
MNC079-081315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES-CHANHASSEN MN
742 AM CDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN TWIN CITIES-CHANHASSEN MN HAS ISSUED
A

* SEVERE THUNDERSTORM WARNING FOR...
  LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA
  
  UNTIL 815 AM CDT

* AT 742 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES WEST
  OF WATERVILLE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WATERVILLE
  KILKENNY

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWLAY FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 3:30 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT THU JUL 8 1999

MCS HAS PROPAGATED INTO W CENTRAL MN THIS MORNING...EXPECT COMPLEX
TO TRACK ALONG 850-500MB THICKNESS LINES...BUT WEAKEN IN MORE STABLE
AIR TO EAST AND SOUTH.  850 MB WARM FRONT WILL ALSO BE FOCUS OF
CONVECTION THIS MORNING...BUT SHOULD MOVE TO NRN PORTIONS OF FORECAST
AREA BY NOON...WITH LOW LEVEL THETA-E GRADIENT/HIGH PRECIPITABLE
WATER...HEAVY RAIN POSSIBLE.  MODELS DIFFER ON TRACK OF SURFACE
LOW...BUT ALL TEND TO PULL LOW NORTHWARD IN RESPONSE TO RIGHT
ENTRANCE OF UPPER JET OVER ONT/GREAT LAKES.  PREFER 03Z ETA
TRACK...ESPECIALLY IN LIGHT OF CURRENT SURFACE PRESSURE FALL
PATTERN.  COOL FRONT/DRY LINE SHOULD PUSH THROUGH AREA THIS
AFTERNOON.  SUFFICIENT INSTABILITY ALONG WITH STRONG SHEAR FOR RISK
OF SEVERE STORMS IN WARM SECTOR...HEATING AND MODIFICATIONS BY MCS
KEY HERE...BUT WILL MENTION SEVERE ACROSS AREA PER SPC DISCUSSION.
THUNDERSTORMS INTO EARLY EVENING ERN PORTIONS.  COOLER AIR ALOFT ON
FRIDAY...WITH SCATTERED INSTABILITY SHOWERS POSSIBLE NRN PORTIONS OF
FORECAST AREA.

.MSP...NONE.
 SCOTT

In the hours before

Special weather statement, Jul 8, 5:00 AM CDT, 2 hours 42 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT THU JUL 8 1999

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORM OVER ALL OF CENTRAL AND SOUTHERN MINNESOTA AS
WELL AS WEST CENTRAL WISCONSIN TODAY.  SOME CITIES IN MINNESOTA
INCLUDED IN THE OUTLOOKED AREA...ALEXANDRIA...ST CLOUD...
...REDWOOD FALLS...MANKATO...THE TWIN CITIES AND ALBERT LEA.  IN
WISCONSIN...BALSAM LAKE...RICE LAKE...CHIPPEWA FALLS...EAU CLAIRE
AND MENOMONIE.

A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SWEEP INTO
WISCONSIN BY LATE THIS AFTERNOON OR EARLY EVENING. THUNDERSTORMS
WILL MOVE ACROSS MUCH OF CENTRAL MINNESOTA DURING THE MORNING
HOURS BEFORE MOVING INTO WESTERN WISCONSIN AND WEAKENING.
REDEVELOPMENT IS EXPECTED BY EARLY AFTERNOON OVER CENTRAL
MINNESOTA WITH THIS ACTIVITY MOVING INTO WISCONSIN BY EARLY EVENING.
<
THE MAIN THREAT FROM THE STORMS TODAY WILL BE FROM LARGE
HAIL...DAMAGING WINDS AND TORRENTIAL RAIN.  HOWEVER...AN ISOLATED
TORNADO IS POSSIBLE...MAINLY ACROSS EASTERN MINNESOTA INTO
WEST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY
EVENING.

PERSONS ACROSS SOUTHERN AND CENTRAL MINNESOTA AS WELL AS WEST
CENTRAL WISCONSIN SHOULD MONITOR THE WEATHER DURING THE DAY TODAY.
SPOTTER ACTIVATION MAY BE NECESSARY ACROSS CENTRAL MINNESOTA THIS
MORNING AND EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN THIS
AFTERNOON.
Special weather statement, Jul 8, 5:00 AM CDT, 2 hours 42 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT THU JUL 8 1999

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORM OVER ALL OF CENTRAL AND SOUTHERN MINNESOTA AS
WELL AS WEST CENTRAL WISCONSIN TODAY.  SOME CITIES IN MINNESOTA
INCLUDED IN THE OUTLOOKED AREA...ALEXANDRIA...ST CLOUD...
...REDWOOD FALLS...MANKATO...THE TWIN CITIES AND ALBERT LEA.  IN
WISCONSIN...BALSAM LAKE...RICE LAKE...CHIPPEWA FALLS...EAU CLAIRE
AND MENOMONIE.

A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SWEEP INTO
WISCONSIN BY LATE THIS AFTERNOON OR EARLY EVENING. THUNDERSTORMS
WILL MOVE ACROSS MUCH OF CENTRAL MINNESOTA DURING THE MORNING
HOURS BEFORE MOVING INTO WESTERN WISCONSIN AND WEAKENING.
REDEVELOPMENT IS EXPECTED BY EARLY AFTERNOON OVER CENTRAL
MINNESOTA WITH THIS ACTIVITY MOVING INTO WISCONSIN BY EARLY EVENING.
<
THE MAIN THREAT FROM THE STORMS TODAY WILL BE FROM LARGE
HAIL...DAMAGING WINDS AND TORRENTIAL RAIN.  HOWEVER...AN ISOLATED
TORNADO IS POSSIBLE...MAINLY ACROSS EASTERN MINNESOTA INTO
WEST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY
EVENING.

PERSONS ACROSS SOUTHERN AND CENTRAL MINNESOTA AS WELL AS WEST
CENTRAL WISCONSIN SHOULD MONITOR THE WEATHER DURING THE DAY TODAY.
SPOTTER ACTIVATION MAY BE NECESSARY ACROSS CENTRAL MINNESOTA THIS
MORNING AND EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN THIS
AFTERNOON.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:22 AM CDTSevere Thunderstorm WarningMPXStevens38 min
Jul 8, 7:00 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet45 min
Jul 8, 5:26 PM CDTSevere Thunderstorm WarningMPXGoodhue34 min
Jul 8, 6:54 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.